Cocaine-Induced Dysrhythmias

The cardiac dysrhythmias that may occur with cocaine use are listed in Table 3, but the precise arrhythmogenic potential of the drug is poorly defined. Electrophysiologic studies assessing its effects in humans are limited, and there are no data available on the effects of the administration of large amounts of the drug. In many instances, the cardiac dysrhythmias ascribed to cocaine have occurred in the context of profound hemodynamic or metabolic derangements, such as hypotension, hypoxemia, seizures, or myocardial infarction. Nonetheless, because of cocaine’s sodium-channel–blocking properties and its ability to induce an enhanced sympathetic state, it is considered likely to produce or exacerbate cardiac arrhythmias, particularly under certain pathologic conditions. The development of lethal arrhythmias with cocaine use may require a substrate of abnormal myocardium. In support of this theory, studies in animals have shown that cocaine precipitates ventricular arrhythmias and fibrillation in the presence -  but not the absence -  of myocardial ischemia. In humans, life-threatening arrhythmias and sudden death caused by arrhythmia related to cocaine use occur most often in patients with myocardial ischemia or infarction or in those with nonischemic myocellular damage. Long-term cocaine use is associated with increased left ventricular mass and wall thickness, which is known to be a risk factor for ventricular dysrhythmias. In some cocaine users, this may provide the substrate that facilitates the development of arrhythmias.

Cocaine may affect the generation and conduction of cardiac impulses by several mechanisms. First, as a sympathomimetic agent, it may increase ventricular irritability and lower the threshold for fibrillation. Second, it inhibits the generation and conduction of the action potential (i.e., it prolongs the durations of the QRS and QT intervals) as a result of its sodium-channel–blocking effects. In so doing, cocaine acts in a manner similar to that of a class I antiarrhythmic agent.

Third, cocaine increases the intracellular calcium concentration, which may result in afterdepolarizations and triggered ventricular arrhythmias. Fourth, it reduces vagal activity -  a change that is manifested as a reduction in the variability of the heart rate -  which potentiates cocaine’s sympathomimetic effects.

Patients with ventricular dysrhythmias and heart block resulting from cocaine use should receive standard therapy, including the treatment of ischemia (if present), the correction of metabolic disturbances (e.g., electrolyte abnormalities, hypoxemia, or acid–base disturbances), the administration of appropriate antiarrhythmic agents, and temporary pacing, if indicated. Several reports have described the treatment of cocaine-induced wide-complex tachycardia with the administration of sodium bicarbonate, and lidocaine has been used safely in patients with cocaine-induced ventricular tachycardia or fibrillation. Class IA antiarrhythmic drugs, such as quinidine, procainamide, and disopyramide, should be avoided, since they may exacerbate prolongation of the QRS and QT intervals and slow the metabolism of cocaine and its metabolites.


The intravenous use of any illicit drug is associated with an increased risk of bacterial endocarditis. Although several illicit drugs may be administered intravenously, the use of cocaine appears to be a greater independent risk factor than the use of other drugs for the development of endocarditis. The reason for this enhanced risk of endocarditis in cocaine users is unknown. The elevation of the heart rate and systemic arterial pressure that accompanies cocaine use may induce valvular and vascular injury that predisposes users to bacterial invasion. The immunosuppressive effects of cocaine may increase the risk of infection. Alternatively, the manner in which cocaine is manufactured, as well as the adulterants that are often present in cocaine, may increase the risk of endocarditis. In contradistinction to endocarditis associated with other drugs, the endocarditis associated with cocaine abuse more often involves the left-sided cardiac valves.

Aortic Dissection

Aortic dissection or rupture has been temporally related to cocaine use and should therefore be considered as a possible cause of chest pain in cocaine users. Dissection probably results from the substantial increase in systemic arterial pressure induced by cocaine. In addition to aortic rupture, the cocaine-related rupture of mycotic and intracerebral aneurysms has been reported.


Cocaine use continues to increase. As a result, the number of cocaine-related visits to emergency departments, hospitalizations, cardiovascular complications, and deaths has risen dramatically. The understanding and early recognition of cocaine-related cardiovascular complications are essential to their proper management. The possibility of cocaine use should be considered in young patients with myocardial ischemia or infarction, arrhythmias, myocarditis, or dilated cardiomyopathy.

Source Information

From the Cardiovascular Division, Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas.

Address reprint requests to Dr. Hillis at the Department of Internal Medicine, Room CS7.102, University of Texas Southwestern Medical Center, 5323 Harry Hines Blvd., Dallas, TX 75390-9047.

  1. Office of Applied Studies. Year-end 1999 emergency department data from the Drug Abuse Warning Network. Rockville, Md.: Substance Abuse and Mental Health Services Administration, August 2000. (DHHS publication no. (SMA) 00-3462.)
  2. Office of Applied Studies. Summary of findings from the 1999 National Household Survey on Drug Abuse. Rockville, Md.: Substance Abuse and Mental Health Services Administration, August 2000. (DHHS publication no. (SMA) 00-3466.)
  3. Jeffcoat AR, Perez-Reyes M, Hill JM, Sadler BM, Cook CE. Cocaine disposition in humans after intravenous injection, nasal insufflation (snorting), or smoking. Drug Metab Dispos 1989;17:153-159.
  4. Ness RB, Grisso JA, Hirschinger N, et al. Cocaine and tobacco use and the risk of spontaneous abortion. N Engl J Med 1999;340:333-339.
  5. Kidwell DA, Blanco MA, Smith FP. Cocaine detection in a university population by hair analysis and skin swab testing. Forensic Sci Int 1997;84:75-86.
  6. Fendrich M, Johnson TP, Sudman S, Wislar JS, Spiehler V. Validity of drug use reporting in a high-risk community sample: a comparison of cocaine and heroin survey reports with hair tests. Am J Epidemiol 1999;149:955-962.
  7. Coleman DL, Ross TF, Naughton JL. Myocardial ischemia and infarction related to recreational cocaine use. West J Med 1982;136:444-446.
  8. Minor RL Jr, Scott BD, Brown DD, Winniford MD. Cocaine-induced myocardial infarction in patients with normal coronary arteries. Ann Intern Med 1991;115:797-806.
  9. Hollander JE, Hoffman RS. Cocaine-induced myocardial infarction: an analysis and review of the literature. J Emerg Med 1992;10:169-177.
  10. Pitts WR, Lange RA, Cigarroa JE, Hillis LD. Cocaine-induced myocardial ischemia and infarction: pathophysiology, recognition, and management. Prog Cardiovasc Dis 1997;40:65-76.
  11. Mittleman MA, Mintzer D, Maclure M, Tofler GH, Sherwood JB, Muller JE. Triggering of myocardial infarction by cocaine. Circulation 1999;99:2737-2741.
  12. Brody SL, Slovis CM, Wrenn KD. Cocaine-related medical problems: consecutive series of 233 patients. Am J Med 1990;88:325-331.

Richard A. Lange, M.D., and L. David Hillis, M.D.

Provided by ArmMed Media